Jump to content
Diabetes forums
  • Welcome To Diabetes Forums!

    Registration is fast, simple and absolutely free so please, join our community today to contribute and support the site.

Archived

This topic is now archived and is closed to further replies.

jwags

BP meds and potassium

Recommended Posts

jwags

My doctor just put me on Lisopril for high BP. Actually it is only high whenever I see him. But he feels all D's should be on them, Whatever. While researching today I saw that you need to watch potassium intake. Do any of you limit potassium. I only eat avacados, no supplements. Do I need to be careful of multi vitamins with potassium in them?

Share this post


Link to post
Share on other sites
Peggy_TX

Lisinopril or Lisinopril HCTZ? The former leaches potassium and you need to add extra -- the latter "preserves" potassium, so you're supposed to limit your potassium intake

 

I'm on the latter.... and mostly ignore it. I eat tons of spinach, Kale, mushroom, brussel sprouts... they're all supposed to be great for adding potassium... but I figure I have enough things to worry about!!

(2 years now and it hasn't been an issue. Though I guess if I was inclined to take "multi" supplements, I'd skip any with potassium...)

Share this post


Link to post
Share on other sites
Hooterville

Well that's a new one. I know nearly every doc wants a D on a statin but this is the first I've heard of a doc wanting every D on BP meds. Even if their BP is good? Why, oh why would that be?

Share this post


Link to post
Share on other sites
jwags

It is something about protecting the kidneys. I do admit everytime I go in my BP spikes crazy high. It ends to be high in the morning but much lower in the afternoon. I am just worried it will go too low. So I have been testing like crazy all day. Several times I got 101/80 but I also got a 83/60 which scared me. I know BP changes from minute to minute.

Share this post


Link to post
Share on other sites
Peggy_TX
Well that's a new one. I know nearly every doc wants a D on a statin but this is the first I've heard of a doc wanting every D on BP meds. Even if their BP is good? Why, oh why would that be?

Not new to me! Doc has me on the lowest dosage of Lisinopril HCTZ even though my BP is pretty good. The belief is that keeping it low is easier on the kidneys.

I end up taking mine every other day, or my BP gets too low and I get lightheaded.

Have to say that my BP is perfect (120/80) every time the doc checks it -- even with the added uptick for "white coat syndrome"

 

jwags -- you might want to call and ask if there's a reason they don't have you on Lisinopril HCTZ. I think it's the preferred version now -- but it may be contraindicated for you for some reason?

Share this post


Link to post
Share on other sites
Hooterville

I guess mine is pretty good because that is the one thing that neither internist nor endo has bugged me about. It has just never come up. My 71 year old mother has nice BP with no meds (she's D) so I hope I take after her in that respect. I got her crummy diabetes, maybe I've got her good BP. :D Mine is usually around 110/70. I don't get that white coat deal. I'm pretty calm when going to the doc and it has never bothered me to have my BP taken.

Share this post


Link to post
Share on other sites
apollo322

Same here deb, even when I smoked they were ok but with all the exercise now they are no problem at all. So what they're telling you guys is even if that measurement is "normal" you should take this pill braise it's easier on your kidneys!? I could think of a lot of things that would ease my Kidneys besides some drug.

Share this post


Link to post
Share on other sites
jwags

My doctor has been recommending this for 6 years. My BP does move around a lot as high as 150/100 some times. But it also goes fairly low 90/60 so I will have to watch it. Both of my parents are still alive in their 90's but have heart problems. I will try it for awhile to make sure I don't go too low.

Share this post


Link to post
Share on other sites
moneymeister

My doctor put me on Lisinopril (ACE Inhibitor) right away. my sister (a nurse) said she was glad to hear he did. Apparently it helps protect the kidneys from diabetic complications.

Share this post


Link to post
Share on other sites
Hooterville
How do you k ow if BP goes too low? A couple of times today I eas like 89/56. I have only been twking this 1 day.

 

I have no idea how low is too low but that seems.....kinda low. Is it too low? I don't know. This is why I do not understand people with good BP taking BP meds...

Share this post


Link to post
Share on other sites
moneymeister

I am not sure about too low, so I asked my sister (25 year advanced life support paramedic and nurse)...who was just siting of Facebook, here is her answer:

 

Me: asking for a friend, is 89/56 too low?

 

Jen: depends on the circumstance...the size of the person...how they are feeling...For a small women or child nope it's fine..For someone larger, especially if they are feeling poorly than yes, too low..

Is it on a home wrist BP unit btw?

 

Me: a smaller woman I think, and I'm not sure...

We (on the forum) are discussing ACE Inhibiters and we are confused as to why they are putting them on them, as they have fine BP

 

Problem is those wrist units are notorious for being non accurate...

Well, they are kidney protectant....

ACE inhibitors and the kidney. A risk-benefit asses... [Drug Saf. 1996] - PubMed - NCBI

The renal mechanisms underlying the renal adverse effects of ACE inhibitors--intrarenal efferent vasodilation with a consequent fall in filtration pressure--are held to be involved in their renoprotective effects as well. The fall in filtration pressure presumably contributes to the antiproteinuric effect as well as to long term renoprotection.

That was a quote btw..lol

so the primary use is to lower pressure...but even in the absence of high blood pressure it's useful because the way it lowers pressure acts in a protectant way on kidneys...

 

9:30am

Me: okay...and THANKS

 

Jen: So even people that don't have hbp can have damage to the filtration units in the kidneys ...

welcome

Share this post


Link to post
Share on other sites
Peggy_TX

What MoneyMeister's sister said!

 

That's pretty much what I've been told + my experience

The wrist units are notoriously low (and worse, inconsistent)

We finally upgraded to a cuff

BUT, I did find I was having lows that were too low.

I take my lisinopril in the morning. If I take it at night, I'm sometimes still dizzy and lightheaded when it's time to get up.

I keep on eye on my BP, and skip it when needed. Doesn't hurt anything. Some weeks I take it daily -- some weeks I'll go every-other-day.

Share this post


Link to post
Share on other sites
jwags

My doctor told me not to ise the wrist ones, so I have always used the cuff type. This morning before I took my pill I was 90/57. I assume they are like bg meters and readings have a margin of error. I don't feel dizzy but have a feeling of relaxation.

Share this post


Link to post
Share on other sites
jwags

I am a small, petite woman so I won't freak out about the low BP numbers. I have found several articles saying you should not take potassium supplements or overdo food high in potassium. I have always tried to find foods high in potassium to prevent leg cramps.

Share this post


Link to post
Share on other sites
ant hill

I also have been told to take BP medication and what made me laugh as he also said that every Diabetic should take them. I was in a university and they did tests there, So I don't mind getting an un biased opinion and they said why are you taking this medication as I was about to take them. When you see doctors and can see by their computer monitors, Can you see advertisements regarding medications? And the other thing as they don't research the medication to see if it's right for you so they think it's all about risk.

Would you risk your body? Doctors are willing to risk your body because it's not theirs is it? Also they feel safe in the thinking if there's a problem, There's always the hospital or another medication to correct it. Geez they even have a pill to stop you sneezing!!! As I see to sneeze is a natural reaction.

 

As if you have a discretion on a particular medication, Seek second opinion

 

I don't take BP tabs just because every diabetic takes them!!!! What a croc. :mad:

Share this post


Link to post
Share on other sites
jwags

Well they are not making money off this drug, it is one of the $4 a month drugs. I do have to admit it has stopped the higher morning reading 135/90 and my average reading are in the low 100's. I have to believe that is good for me. Both my parents have had heart disease and strokes over the years but are still alive in their mid 90's.

Share this post


Link to post
Share on other sites
Peggy_TX

Just keep an eye on it

If you're feeling light-headed, skip it for a day or 2

If you're home sick for a day (resting more than moving around), skip it

It's pretty short acting, so it's easy enough to skip or take "as needed"

Share this post


Link to post
Share on other sites
jwags

I think this is one of the meds I will take just to be better Safe than sorry. I know I have had BP problems in the past. Often my BP goes high, low then high again. I had to give up power yoga because there was too much up and down and I would get that dizzy problem. Once after a Pilates class which is supposd to relax you my BP went to 165/100. So I admit I have a regulation problem. If I have too many low BP's I will call my doctor and get a lower dose Rx.

Share this post


Link to post
Share on other sites

×

Important Information

By using this site, you agree to our Terms of Use.